Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 59, NWS Nashville, TN

July 29, 2009Maury County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 29, 2009, 6:02 PM CDT for Maury County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2009, 6:02 PM CDT (23:02 UTC)
Expired
Jul 29, 2009, 9:00 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County Maury County, TN

The radar

The Nashville radar (KOHX), 72 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.0 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 766 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
766 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
466 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 292302
FFWOHX
TNC119-300200-
/O.NEW.KOHX.FF.W.0059.090729T2302Z-090730T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
602 PM CDT WED JUL 29 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN MAURY COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF COLUMBIA...

* UNTIL 900 PM CDT

* AT 601 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPRING HILL

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3564 8720 3583 8713 3571 8678 3570 8679
      3570 8681 3562 8681 3558 8683

$$

ROSE
1 follow-up statement
000 
WGUS74 KOHX 292353
FFSOHX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
653 PM CDT WED JUL 29 2009

TNC119-300200-
/O.CON.KOHX.FF.W.0059.000000T0000Z-090730T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAURY TN-
653 PM CDT WED JUL 29 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTHERN MAURY COUNTY...

AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS IN THE VICINITY OF THE WARNED AREA. RADAR 
ESTIMATES SHOW THAT MANY PLACES ACROSS NORTHERN MAURY COUNTY HAVE 
RECEIVED 2 TO 3 INCHES OF RAIN WITHIN THE PAST THREE HOURS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPRING HILL

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 3564 8720 3583 8713 3571 8678 3570 8679
      3570 8681 3562 8681 3558 8683

$$

ROSE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 2:39 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Jul 29, 2:39 PM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
239 PM CDT WED JUL 29 2009

.DISCUSSION...
CURRENT...PARTLY SUNNY AND WARM DAY WITH SOME SCT TSTMS POPPING UP
OVER NE. TEMPS IN UPPER 70S TO MID 80S.

MID STATE WELL POSITIONED FOR WET PERIOD INTO FRI AS WILL EXPERIENCE
EFFECTS OF INTERMITTENT H5 S/WVS ROTATING THRU BASE OF BROAD H5
TROF CENTERED ACROSS CNTRL CONUS. HI POPS...ESPECIALLY THU AND THU NITE.
1-2 INCHES OF WIDESPREAD RAIN LIKELY...WITH LOCALLY HIER AMOUNTS.

FRONT EXPECTED TO BE IN VICINITY FRI...THEN AIRMASS TSMTMS LIKLEY
SAT INTO EARLY NEXT WEEK WHEN H5 HEIGHTS BEGIN TO RISE. GFS
SHOWING ANOTHER FRONT SUN. EURO BACKS OFF ON THIS THOUGH.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      71  82  70  83 /  40  70  70  40
CLARKSVILLE    70  82  69  82 /  30  80  70  30
CROSSVILLE     68  77  67  76 /  40  70  70  60
COLUMBIA       71  81  70  82 /  50  70  70  50
LAWRENCEBURG   71  81  70  82 /  50  70  70  50
WAVERLY        70  82  69  83 /  40  80  70  50
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17/MAG
Hazardous weather outlook, Jul 29, 5:11 AM CDT, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
511 AM CDT WED JUL 29 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-301030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
511 AM CDT WED JUL 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
TODAY AND TONIGHT. THE CHANCE FOR SEVERE THUNDERSTORMS IS SMALL
BUT OCCASIONAL HEAVY RAIN MAY CAUSE MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

AN ACTIVE WEATHER PATTERN IS EXPECTED TO REMAIN ACROSS THE AREA
INTO EARLY NEXT WEEK...WITH SEVERAL WAVES OF SHOWERS AND THUNDERSTORMS
EXPECTED. ISOLATED SEVERE STORMS AS WELL AS MINOR FLOODING IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

07

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.